This information can also be viewed as a PDF by clicking here.
The information provided is taken from various reference sources. It is provided as a guideline. No responsibility can be taken by the author or the Breastfeeding Network for the way in which the information is used. Clinical decisions remain the responsibility of medical and breastfeeding practitioners. The data presented here is intended to provide some immediate information but cannot replace input from professionals.
Breastfeeding mothers can take loperamide and/or rehydrating solutions and feed as normal
Acute diarrhoea is a sudden onset or loose and/or frequent bowel motions. It may be caused by infections e.g. food poisoning or a virus. Symptoms may be accompanied by stomach cramps, temperature and headache.
There is no need to stop breastfeeding if you have diarrhoea but you should be very careful with hand hygiene e.g. after going to the toilet and before you touch food.
A breastfeeding mother with diarrhoea will pass on antibodies to her baby, which will help to combat the risk of infection. Breastfed babies are much less likely to suffer from tummy upsets than formula fed infants.
Symptoms of acute diarrhoea usually settle within a few days as the immune system deals with the infection. Breastfeeding mothers need to ensure that they remain well hydrated by drinking additional water fluids ideally water or rehydration solutions e.g. Dioralyte®. These do not stop the diarrhoea but prevent dehydration.
If you feel that you need to take medication you can purchase anti-diarrhoea drugs over the counter in pharmacies. Loperamide (Imodium®) is the drug most widely used. The dose is two capsules to start then one after each loose bowel motion. It can be taken by breastfeeding mothers as it is poorly absorbed from the gut and minimal amounts reach breastmilk.
You can also take paracetamol to relieve any headache or temperature at the same time. You may not feel like eating for a while but there is no reason to starve for any period. If symptoms continue for more than a few days, you are passing blood in your bowel motion or if you have recently returned from a trip abroad you should consult your GP.
- British National Formulary
- Diarrhoea (acute) in adults – www.patient.co.uk
- Hale TW. Medications in Mothers Milk
- Jones W Breastfeeding and Medication 2018 Routledge
- Lactmed website http://toxnet.nlm.nih.gov/cgi-bin/sis/htmlgen?LACT
©Dr Wendy Jones MBE, MRPharmS and the Breastfeeding Network Sept 2019